Alert archive / California / Flash Flood Warnings in 2004

Flash Flood Warning 22, NWS Los Angeles, CA

December 29, 2004Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Dec 29, 2004, 7:30 AM PST for Los Angeles County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 29, 2004, 7:30 AM PST (15:30 UTC)
Expired
Dec 29, 2004, 9:30 AM PST
In force
2 hr
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 79 km from the middle of the area, began a volume at 15:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 291526
FFWLOX
CAC037-291730-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
730 AM PST WED DEC 29 2004

THE NATIONAL WEATHER SERVICE IN OXNARD HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE MOUNTAINS...THE SANTA CLARITA VALLEY...
  NORTHERN SAN FERNANDO AND SAN GABRIEL VALLEYS...
  INCLUDING THE FOOTHILL...CROWN AND PADUA BURN AREAS
  
* UNTIL 930 AM PST

* AT 720 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A BAND OF MODERATE TO HEAVY RAINFALL ACROSS MUCH OF THE WARNING
  AREA. SEVERAL INCHES OF RAIN FELL OVERNIGHT ACROSS MANY FOOTHILL
  AND MOUNTAIN LOCATIONS. THIS ADDITIONAL HEAVY RAINFALL ON TOP OF
  ALREADY SATURATED GROUNDS WILL CREATE FAVORABLE CONDITIONS FOR
  FLASH FLOODING...ESPECIALLY IN THE BURN AREAS. MUD AND DEBRIS FLOWS
  AS WELL AS SIGNIFICANT ROADWAY FLOODING WILL BE A THREAT ACROSS
  THE WARNING AREA THROUGH MID MORNING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE
  FOOTHILL...CROWN AND PADUA BURN AREAS. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
OXNARD.

LAT...LON 3429 11862 3408 11771 3429 11765 3441 11767
      3443 11799 3457 11827 3466 11879

$$

GOMBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 29, 5:40 AM PST, 1 hour 50 minutes earlier.

Area forecast discussion, Dec 29, 5:40 AM PST, 1 hour 50 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
540 AM PST WED DEC 29 2004

.SHORT TERM...A LARGE PACIFIC STORM SYSTEM IS STILL CENTERED
OFFSHORE OF SRN CA THIS MORNING. IMPULSES FROM THIS STORM HAVE
PRODUCED RECORD RAINFALL AMOUNTS WITH NEAR 6 INCHES OF RAINFALL IN
DOWNTOWN LOS ANGELES AND OVER A FOOT OF RAIN IN THE MOUNTAINS. AT
HIGHER ELEVATIONS...THREE FEET OR MORE OF SNOW HAD ACCUMULATED.
ENOUGH SNOW FELL ON THE GRAPEVINE LAST NIGHT TO WARRANT CLOSURE OF
THE I5. ALSO LAST NIGHT...AS ONE OF THE UPPER LEVEL IMPULSES MOVED
ONSH0RE...A SEVERE STORM WITH A TORNADO TOPPLED TREES AND REMOVED
ROOF TOPS FROM HOMES IN THE INGLEWOOD AREA.

THE HEAVIEST RAIN AND WINDS ARE MOVING OUT OF THE AREA THIS MORNING.
HOWEVER...SOME SIGNIFICANT SHOWERS ARE LINGERING OVER THE BURN AREAS
OF LOS ANGELES COUNTY...INCLUDING THE SANTA CLARITA VALLEY...COASTAL
SLOPES OF THE MOUNTAINS...AND IMMEDIATE ADJACENT PORTIONS OF THE
COASTAL VALLEYS. FLOOD WATCHES AND WARNINGS REMAIN IN EFFECT FOR
THESE AREAS.

LOOK FOR GENERALLY IMPROVING CONDITIONS THROUGH THURSDAY WITH
DIMINISHING SHOWERS AND WINDS. HOWEVER...WITH ONSHORE FLOW AND
CYCLONIC FLOW ALOFT...THE CHANCE FOR RAIN WILL LINGER THROUGH THE
THURSDAY...WITH RAIN REMAINING LIKELY NORTH OF POINT CONCEPTION.
SNOW LEVELS WILL CONTINUE IN THE 4000 TO 5000 FT LEVEL...LOWER ON
THE NORTH FACING INTERIOR SLOPES...THROUGH TONIGHT. THEN SNOW LEVELS
WILL RISE SHARPLY ON THURSDAY TO OVER 7000 FEET IN ADVANCE OF THE
NEXT PACIFIC STORM. A FEW MORE INCHES OF SNOW ARE POSSIBLE TODAY...
BUT THE HEAVIEST SNOWS SHOULD END BY AROUND MID DAY.

LOOK FOR ANOTHER PACIFIC STORM SYSTEM ON FRIDAY. THE CENTER OF THIS
STORM SHOULD STAY OVER THE PACNW. THE TROUGH FROM THIS STORM CENTER
WILL BRING RAIN TO THE CENTRAL COAST AND RAIN LIKELY SOUTH OF POINT
CONCEPTION ON FRIDAY. AT THIS TIME...IT LOOKS LIKE THE TROUGH FROM
THIS SYSTEM MOVES THROUGH LATE FRIDAY...PUTTING US IN A DRIER
PATTERN FOR SATURDAY. CANNOT CALL IT CLEAR AND DRY...BUT WE HAVE
DROPPED THE PROBABILITY OF RAIN TO ONLY A SLIGHT CHANCE.

EXTENDED...MODELS IN GOOD AGREEMENT THROUGH LATE TUESDAY. LOOK FOR
ANOTHER STORM TO APPROACH THE REGION ON SUNDAY WITH THE CHANCE FOR
RAIN CONTINUING THROUGH THE END OF THE FORECAST PERIOD. TEMPERATURES
THROUGH THE SEVEN DAY PERIOD WILL CHANGE VERY LITTLE FROM DAY TO DAY
DUE TO THE PERSISTENT CLOUDINESS AND CHANCES FOR RAIN.

&&

.AVIATION...
STRONG EAST WINDS NO LONGER EXPECTED AT LAX.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING (SEE LAXWSWLOX)
FLASH FLOOD WATCH (SEE LAXFFALOX)
FLOOD ADVISORY (SEE LAXFLSLOX)
SMALL CRAFT ADVISORY (SEE LAXCWFLOX)
HIGH SURF ADVISORY (LAXCFWLOX)

&&

DANIELSON
Hazardous weather outlook, Dec 29, 6:00 AM PST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST WED DEC 29 2004

CAZ034>041-044>047-051>054-059-087-088-301400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST WED DEC 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

A LARGE PACIFIC STORM SYSTEM IS STILL CENTERED OFFSHORE OF SOUTHERN
CALIFORNIA THIS MORNING. THIS STORM WILL MOVE THROUGH THE REGION
TODAY. EARLIER...IMPULSES FROM THIS STORM HAVE PRODUCED RECORD
RAINFALL AMOUNTS WITH NEAR 6 INCHES OF RAINFALL IN DOWNTOWN LOS
ANGELES AND OVER A FOOT OF RAIN IN THE MOUNTAINS. AT HIGHER
ELEVATIONS...THREE FEET OR MORE OF SNOW HAD ACCUMULATED. ENOUGH SNOW
FELL ON THE GRAPEVINE LAST NIGHT TO WARRANT CLOSURE OF THE I5. ALSO
LAST NIGHT...AS ONE OF THE UPPER LEVEL IMPULSES MOVED ONSH0RE...A
SEVERE STORM WITH A TORNADO TOPPLED TREES AND REMOVED ROOF TOPS FROM
HOMES IN THE INGLEWOOD AREA.

THE HEAVIEST RAIN AND WINDS WILL MOVE OUT OF THE AREA THIS MORNING.
HOWEVER...SOME SIGNIFICANT SHOWERS ARE LINGERING OVER THE BURN AREAS
OF LOS ANGELES COUNTY...INCLUDING THE SANTA CLARITA VALLEY...COASTAL
SLOPES OF THE MOUNTAINS...AND IMMEDIATE ADJACENT PORTIONS OF THE
COASTAL VALLEYS. FLOOD WATCHES AND WARNINGS REMAIN IN EFFECT FOR
THESE AREAS. HEAVY SNOW IN THE MOUNTAINS THIS MORNING IS EXPECTED TO
DIMINISH THIS AFTERNOON WITH 4 TO 8 INCHES EXPECTED IN ADDITIONAL
ACCUMULATIONS. SNOW LEVELS WILL REMAIN LOW TODAY...BUT INCREASE
DRAMATICALLY ON THURSDAY.

HIGH SURF COMBINED WITH A HIGH ASTRONOMICAL TIDE THIS MORNING WILL
PRODUCE FAVORABLE CONDITIONS FOR COASTAL FLOODING AND STRONG RIP
CURRENTS. THESE CONDITIONS ARE EXPECTED TO DIMINISH BY LATER TODAY.

* FLASH FLOOD WARNING........SEE WGUS56 KLOX - FFWLOX FOR DETAILS *

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* COASTAL FLOOD WATCH........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* FLOOD ADVISORY.............SEE WGUS86 KLOX - FLSLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

A TROUGH WILL PASS THROUGH THE REGION ON FRIDAY BRINGING US SHOWERS.
THE CHANCE OF SHOWERS IS EXPECTED TO DIMINISH ON SATURDAY...BUT
INCREASE AGAIN ON SUNDAY THROUGH TUESDAY WITH YET ANOTHER WET
PACIFIC STORM EXPECTED EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DANIELSON

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 4:48 PM PSTSpecial Marine WarningLOX57 min
Dec 28, 5:29 PM PSTSpecial Marine WarningLOX61 min
Dec 28, 5:40 PM PSTSpecial Marine WarningLOX65 min
Dec 28, 8:20 PM PSTSpecial Marine WarningLOX3 hr
Dec 28, 10:10 PM PSTTornado WarningLOXLos Angeles50 min
Dec 28, 10:12 PM PSTTornado WarningLOXLos Angeles48 min
Dec 28, 10:43 PM PSTTornado WarningLOXLos Angeles47 min
Dec 28, 11:30 PM PSTSpecial Marine WarningLOX3 hr
Dec 29, 1:50 AM PSTFlash Flood WarningLOXLos Angeles3 hr
Dec 29, 4:37 AM PSTFlash Flood WarningLOXLos Angeles3 hr

Nearby

Flash Flood Warnings in California, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.